Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 54, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 4, 2001, 7:36 PM EDT for Tazewell County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2001, 7:36 PM EDT (23:36 UTC)
- Expired
- Aug 4, 2001, 10:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 042339 FFWRNK VAC185-050230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 736 PM EDT SAT AUG 4 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 1030 PM EDT. * AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL TWO MILES SOUTHEAST OF BOISSEVAIN. RADAR RAINFALL ESTIMATES INDICATE THAT TWO TO TWO AND A HALF INCHES OF RAIN HAS FALLEN BETWEEN 635 PM AND 735 PM. IN ADDITION...A TRAINED SPOTTER REPORTED A CREEK NEAR BANKFULL. ADDITIONAL RAINFALL OF AN INCH OR TWO WILL LIKELY CAUSE FLASH FLOODING...ESPECIALLY ALONG MUD FORK...LAUREL FORK AND BIG BRANCH CREEKS. LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1030 PM EDT INCLUDE BOISSEVAIN... POCAHONTAS... SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING. <<CALL TO ACTION>>SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD... POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. RELAY YZOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1 8 6 6 2 1 5 4 3 2 4. .END $$ 03
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:00 PM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 4, 3:00 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 300 PM EDT SAT AUG 4 2001 GOING FCST GNRLY IN GOOD SHAPE AND EXPECT ONLY SLGT CHANGES MAINLY TO PRECIP CHCS IN THE EARLY PRDS. ANLYS SHOWING VERY WEAK SFC/85H FRONT STUCK OVER WRN WVA THIS AFTN WITH HEATING OF SOUPY DEWPT AIR AND OLD BNDRYS HELPING TO FIRE WDLY SCTD TSRA ATTM. EXPECT BNDRY TO WASH OUT OVRNGT AS UPR SUPPORT BOTH TO OUR NE AND SW SLOWLY DEPARTS THROUGH SUNDAY MORN. THIS LEAVES QUEST AS TO LOCATION AND EXTENT OF POPS MAINLY THIS EVE IN PRESCENCE OF WEAK MCON BUT LTL STEERING ALOFT. GIVEN BOTH ETA/AVN SHOWING BEST FOCUS ALONG THE RIDGES...ESPCLY NRN AND SW ZONES CLOSER TO UPR VORTS...WILL HAVE HIGHEST POPS THERE. AGAIN LOCALIZED FLASH FLDG PSBL BUT APRS ORGANIZATION OR DURATION NOT ENOUGH FOR A WATCH SO ONLY INCLUDE HVY RAIN MENTION ATTM. ELSW EXPECT ACTIVITY TO REMAIN WDLY SCTD ONCE MOVING E OF THE BLUE RDG WHERE MID LVL SUBSIDENCE REMAINS SO LOW EVE CHCS IN ORDER. SHOULD SEE MAJ OF CVRG FADE BEFORE MIDNGT WITH CLDNS AND A GOOD AMT OF FOG ARND TNGT GIVEN DEWPTS AND ESPCLY W WHERE HVR RAIN OCCURS. SUNDAY-MON...POP FCST A BIT TRICKY AS 5H HGTS BEGIN TO BUILD AND WEAK SFC HIGH SLIPS WWD BEHIND DEPARTING CSTL UPR SYS. STILL WITH A GOOD DEAL OF LOW LVL RH ARND AND SOME CAPE/THETA...APRS WONT BE ABLE TO GO DRY ESPCLY ON THE RIDGES SUNDAY WITH NEXT WEAK S/W ROTATING THRU IN THE AFTN. THUS WILL CONT RANGE OF CHC POPS...HIGHEST NW NC TO SLGT CHC ERN VA CTYS OTRW PRTLY SNY/HAZY. MON MAY HAVE THE BEST SHOT OF SEEING ONLY ISOLD ORGRAPHIC ACTION WITH COMBO OF MORE CAP ALOFT AND PSBL SUBSIDENCE REGION WELL N OF BARRY BY AFTN. AT THIS PT PRBLY CAN GO PC SUNDAY NGT AND AT LEAST ERN ZONES WITH ONLY LOW CHCS UP AGAINST THE RIDGES. EXPECT TEMPS TO GRDLY INCRS A CAT OR SO OVER THE NEXT FEW DAYS GIVEN SOME 85H WARMING AND PTNL SUBSIDENCE ON MONDAY. WONT GO FOR VRY WARM MAV NUMBERS FOR NOW WITH SO MUCH HAZE/RH ARND BUT SOMETHING TO WATCH. EXTENDED...VERY HARD TO PULL POPS AT ANYTIME NOW GIVEN PTNL PER AVN FOR BARRY REMNANTS TO EVENTUALLY FOLLOW LOW LVL WEAKNESS UP THE WRN SLOPES BY MID WEEK AND NEXT NRN STREAM FRONT BY THE WEEKEND. THUS FEW CHANGES OTHER THAN TO INCLUDE MORE CHCS FOR NEXT SAT FOR NOW. FCSTID = 10 ROA 67 88 68 90 / 40 20 10 20 LYH 66 86 68 89 / 40 20 10 20 DAN 67 88 69 90 / 30 30 10 20 BLF 65 78 64 81 / 50 30 20 30 LWB 63 77 64 79 / 50 30 20 30 BCB 64 83 64 84 / 40 30 20 30 TNB 65 79 65 81 / 40 40 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE. JH
In the hours before
Special weather statement, Aug 4, 4:28 PM EDT, 3 hours 8 minutes before
VAZ018>020-023-WVZ044-045-042145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 428 PM EDT SAT AUG 4 2001 ...THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE VIRGINIA HIGHLANDS... A CLUSTER OF SHOWERS AND THUNDERSTORMS CONTAINING HEAVY RAINFALL... AND FREQUENT LIGHTNING WILL CONTINUE TO PUSH SOUTH ACROSS THE VIRGINIA HIGHLANDS INTO EARLY EVENING. RAINFALL AMOUNTS OF UP TO TWO INCHES IN LESS THAN AN HOUR CAN BE EXPECTED WITH SOME OF THESE STORMS. LOOK FOR THE HEAVIEST ACTIVITY TO AFFECT ALLEGHANY COUNTY...MAINLY FROM COVINGTON WEST TO THE WEST VIRGINIA BORDER THROUGH 5:00 PM...THEN SOUTH INTO CRAIG AND BOTETOURT COUNTIES PRIOR TO 5:15 PM. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL LIKELY OCCUR IN THESE AREAS. MOTORISTS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADWAYS. REMEMBER DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. LISTEN TO NOAA WEATHER RADIO OR Y1OUR FAVORITE MEDIA OUTLET FOR ADDITIONAL UPDATES OR POSSIBLE WARNINGS. JH
Local storm report, Aug 4, 5:19 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT SAT AUG 04 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
I
0500 PM CALLAGHAN VA 0.75 INCH HAIL
08/04/01 ALLEGHANY VA PUBLIC REPORTSpecial weather statement, Aug 4, 7:20 PM EDT, 16 minutes before
VAZ007-WVZ042-050000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 720 PM EDT SAT AUG 4 2001 ...HEAVY RAINFALL MAY CAUSE MINOR FLOODING... AS OF 720 PM...THUNDERSTORMS WITH HEAVY RAIN HAVE ALREADY DUMPED OVER AN INCH AND A HALF OF RAIN IN EASTERN TAZEWELL COUNTY IN VIRGINIA AND FAR WESTERN MERCER COUNTY IN WEST VIRGINIA. ADDITIONAL RAINFALL WILL LIKELY RESULT IN MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREA...ESPECIALLY IN AREAS WEST AND NORTH OF BLUEFIELD VIRGINIA. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MTE
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:50 PM EDT | Flash Flood Warning | RNK | Pulaski | 3 hr |
| Aug 4, 12:40 AM EDT | Flash Flood Warning | RNK | Bath | 3 hr |
| Aug 4, 4:45 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 45 min |
Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.